Alert: Health Canada Advises Diabetic Patients Not To Use The Antibiotic Tequin

OTTAWA - Health Canada is advising diabetic patients, as a precaution, not to use the antibiotic Tequin due to concerns about blood glucose disorders. This advice is based on recommendations submitted to the department by the manufacturer of the drug, Bristol-Myers Squibb.

Tequin is an antibiotic prescribed for the treatment of respiratory infections, urinary tract and bladder infections, and sexually transmitted diseases.

In December 2005, Health Canada asked the company to submit revised product information for Tequin, following evidence indicating a possible link between the antibiotic and blood glucose disorders. The company submitted this information and Health Canada is currently reviewing it. The public and health professionals will be informed of the results of the review once it is complete.

In the meantime, given the availability of other antibiotic medications, Health Canada recommends as a precaution that patients with diabetes be prescribed alternative therapies. Diabetic patients currently taking Tequin should contact their physicians if they have any concerns.

The manufacturer has also recommended that doctors who prescribe Tequin to non-diabetic patients take enhanced precautions and do close medical monitoring especially if those patients have certain risk factors, such as being 75 years of age or older, having kidney problems, or taking diabetes medications.

Continue Reading Below ↓↓

In December, the manufacturer, in consultation with Health Canada, issued a letter to health professionals and a public advisory about a possible link between the antibiotic and blood glucose disorders, after serious cases of both low blood sugar (hypoglycemia) and high blood sugar (hyperglycemia) were reported in patients worldwide. An article about glucose disorders associated with Tequin was issued by Health Canada in the Canadian Adverse Reaction Newsletter in July 2003. The letter to health professionals, the public advisory and the Newsletter are available at the links below.

Managing marketed health product-related adverse reactions depends on the active participation of healthcare professionals and consumers reporting them. To report a suspected adverse reaction to Tequin or any other drug, please contact the Canadian Adverse Drug Reaction Monitoring Program (CADRMP) of Health Canada by one of the following methods: Telephone: 866-234-2345; Facsimile: 866-678-6789

  • The health professional letter is available at: www.hc-sc.gc.ca/dhp-mps/medeff/advisories-avis/prof/2005/tequin_hpc-cps_e.html
  • The companys public advisory can be found at: www.hc-sc.gc.ca/dhp-mps/medeff/advisories-avis/public/2005/tequin_pc-cp_e.html
  • The article about Tequin in the Canadian Adverse Reaction Newsletter is available at: www.hc-sc.gc.ca/dhp-mps/medeff/bulletin/carn-bcei_v13n3_e.html#1

Source: Health Canada